The Case of the Vanishing Bile Ducts: Is a Popular Weight Loss Supplement to Blame?

The case involves a 49-year-old who presented with nausea, vomiting, fever, and epigastric pain
The case involves a 49-year-old who presented with nausea, vomiting, fever, and epigastric pain

Recent news surrounding adverse events related to herbal products further substantiate that what is not known about these dietary supplements can be extremely harmful. In a commentary published in EMBO reports,  study authors presented data showing that herbals containing Aristolochia species can cause aristolochic acid nephropathy. Another recent case highlights the dangers of using kratom (Mitragynia speciosa Korth) as an opioid alternative for pain management

A study published in The American Journal of Gastroenterology showed that complementary and alternative medicine (CAM) drug-induced liver injury could be as severe in presentation as that seen with prescription medicine-induced liver injury, with higher rates of transplantation and lower transplant-free survival in patients who progress to acute liver failure. All of these reports show how little is known about the side effects of herbal products and how important it is to investigate and report these adverse events, especially when a product has grown in popularity.

Such is the case with a new report published online in the journal Clinical Gastroenterology and Hepatology. This case involves a 49-year-old woman who presented to the hospital with nausea, vomiting, fever, and epigastric pain which she reported lasted about one week. Diagnostic evaluation of the patient showed the following:


Total bilirubin

6.9mg/dL (normal < 1.2mg/dL)

Direct bilirubin

5.7mg/dL (normal < 0.3mg/dL)

Alanine aminotransferase

115 U/L (normal 7–45 U/L)

Aspartate aminotransferase

100 U/L (normal 8–43 U/L)

Alkaline phosphatase

299 U/L (normal 39–100 U/L)

Albumin

3.5g/dL (normal 3.5–5g/dL)

Creatinine

1.1mg/dL (normal 0.6–1.1mg/dL)

Serological testing for viral hepatitis, autoimmune hepatitis, hereditary causes of liver disease

unremakerable

MRI of abdomen

unremakerable

Liver biopsy

marked centrilobular cholestasis with ballooning degeneration and single necrotic hepatocytes; bile ductular proliferation with periportal edema and pericholangitis


After questioning the patient several time about drug use, she finally revealed that she had been taking Hydroxycut in the four weeks prior to coming to the hospital. Hydroxycut, a dietary supplement, contains garcinia cambogiagymnema sylvestre, camelia sinnesis and chromium. It is considered one of the most popular weight loss supplements on the market and works by suppressing appetite.

Loading links....